If friends or family members overdosed on heroin, would you know what to do? If someone you know has an opioid use disorder, it is possible you could be confronted with this type of medical emergency. A heroin overdose is a life-threatening situation. Medical help is needed, and prompt action can save lives. You must call 911 if you suspect an overdose has occurred. First responders have the medical training to deal with heroin intoxication and can quickly get a victim of heroin poisoning to the emergency room.
Learning about the warning signs of an overdose can help you to respond quickly if one happens. It’s also useful to understand the risks that contribute to a heroin overdose and what treatment exists to help people to overcome substance abuse. This blog post covers these topics.
What Is Heroin?
Heroin, made from morphine, is an opioid. It is manufactured from the seed pods of the opium poppy plant. Opium poppies are grown in Mexico, Columbia, and Southwest and Southeast Asia. Heroin is typically a white or brown powder or sometimes comes in a black, sticky form called black tar heroin. In the body, heroin is metabolized into morphine that binds to opioid receptors in the nervous system, creating a rush of the feel-good organic chemical dopamine. An overdose occurs when morphine concentrations in the blood are too high.
Role of Prescription Opioids
If you are aware that a loved one is misusing prescription medicine, you may need to be vigilant about heroin. Research, shared on the drug abuse website of the National Institute on Drug Abuse, shows that 80% of heroin users developed their addiction while taking prescription opioids. Often, opioid addiction develops with the drug abuse of legally dispensed medicine, but the person then moves on to heroin and other illicit drugs. The cheaper street price and higher strength of heroin enable people with opioid dependence to maintain their drug habit.
The Substance Abuse and Mental Health Services Administration reports that prescription misuse is a significant problem among teenagers. Parents and guardians must ensure that opioids, stimulants, and depressants are safely stored in the home.
Can You Overdose on Heroin?
The simple answer to this question is yes! The drug abuse website at the Centers for Disease Control and Prevention reports that more than 19% of opioid overdose deaths in 2020 involved the use of heroin.
There is no safe quantity of heroin that a person can take. Any dose can have potentially lethal consequences. However, the greater the quantity of heroin used, the higher the chances are that a heroin overdose will occur. The actual quantity that will kill an individual depends upon a number of factors.
- Long-term abuse can lead to an addicted person developing a higher tolerance for heroin. So a dose that gets one user high might cause the death of another user with a lower tolerance.
- The rate at which individuals process and metabolize heroin varies, even if they are of the same height and weight, so it is impossible to gauge what dose might be safe by reference to another person’s use.
- The strength of drugs bought on the street varies, so a quantity previously used without causing an opioid overdose might be deadly the next time.
There are genetic factors and other variables that affect overdose death rates too. A person whose family members have an addiction to heroin or another illicit drug is more likely to develop an opioid or other substance abuse problem. The National Institute on Drug Abuse reports that genetics account for half the risk factor of heroin addiction.
Is an Opioid Overdose Fatal?
Without treatment, many heroin overdoses result in deaths. Prompt treatment with Naloxone by first responders can rapidly reverse a heroin overdose and save lives. Naloxone is an opioid antagonist that attaches to opioid receptors, reversing and blocking the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped. Naloxone is administered as a nasal spray or injected. Systems used by first responders deliver a set dose of naloxone. If you know someone involved in heroin use, make sure that they know about the importance of getting Naloxone treatment
There has been some good news from the CDC in recent years. Overall, heroin-involved overdose deaths fell by nearly 7% from 2019 to 2020. While that is an encouraging sign, we should reflect that despite this, the number of heroin-involved overdose deaths was nearly seven times higher in 2020 than in 1999. Nearly 20% of all opioid deaths involved heroin
Other Health Risks of Heroin Abuse
People who use heroin administer the drug either by smoking, injecting, or snorting it. All these methods are illegal, dangerous, and can potentially lead to an overdose death. Smoking heroin damages the lips, mouth, and lungs. Injecting heroin directly into the bloodstream carries the highest risk of causing an overdose. Intravenous drug use can cause a blood infection, particularly if a dirty needle is shared between users. Untreated injuries and wounds caused by needle marks can result in bacterial and viral infections that can lead to limb amputation.
Frequently, heroin abuse begins with a user choosing to smoke or snort the drug, but as injecting causes a swifter onset of the euphoric, contented feelings associated with opioid abuse, a user will progress towards intravenous administration as the amount of heroin needed to get high must be increased steadily.
Warning Signs of Heroin Overdose
The most notable sign that a heroin user has overdosed is if they become unresponsive. Someone experiencing heroin intoxication may appear to be sleeping, not waking even if you shake them. Or, they could seem to be awake but fail to respond when you speak with them.
Extreme drowsiness can be a sign of opioid overdose, particularly if the drug is combined with another opioid like fentanyl. The person may fall asleep in the middle of a sentence or have trouble keeping their head upright. Using heroin alongside other drugs or alcohol is extremely dangerous and increases the danger of overdose.
A heroin overdose also causes slow, shallow breathing. Shallow breathing, sometimes known as thoracic or chest breathing, allows only minimal intake of breath into the lungs. This is because a person experiencing heroin overdose is using their intercostal muscles to draw in breath rather than their diaphragm.
Consequently, the most common symptoms of heroin overdose are pale skin, a blue tint to the fingers and lips, and low respiratory rate or gasping breath. These signs occur because heroin can slow a person’s heart rate and breathing in a life-threatening way.
A person experiencing an opioid overdose might also exhibit an altered mental or emotional state. They may have problems articulating, talk nonsense, slur their words, become unsteady on their feet, or fall. They could also display signs of anger when questioned.
Other signs that a person is suffering from a heroin overdose are fits, seizures, hallucinations, and periods of delirium. Further indicators that a heroin overdose is causing a medical emergency are constricted pinpoint pupils, nausea, vomiting, discoloration of the tongue, weak pulse, and low blood pressure.
Heroin Addiction Treatment
Spreading awareness of the importance of summoning medical help is vital for reducing overdose death rates. Another important action is ensuring that loved ones know about the treatment support services that exist for people who abuse alcohol or drugs such as heroin. A life free from heroin and other substance abuse is possible for you or someone you love.
Detox for Heroin
Heroin addiction treatment begins with detoxification. When a person receives help from a medical facility, trained staff can ensure that they receive the right treatment to ease the symptoms of withdrawal. Heroin withdrawal can be unpleasant, and symptoms may include:
- Sleep difficulties
- Nausea and stomach cramps
- High blood pressure
Therapy for Heroin Addiction
After detox, it is important that the person receives support to help them to understand the root causes of their addiction and their triggers for using. Therapy can take many forms and a person could attend individual one-to-one sessions, group therapy, and activity-based therapy such as art therapy.
Treatment at NP Addiction Clinic
At NPAC we provide compassionate and effective treatment programs for heroin addiction at our safe and comfortable Florida center. Our expert team is committed to helping each and every person during their journey to recovery. Overcoming addiction means supporting a person to rebuild their self-image and working with them to lay the foundations of a healthier, happier, sober life.
Experienced staff monitor the client’s health and prescribe medications that help the body deal with cravings during the detox process. We ensure that a client’s detox is as easy as possible, so they are ready to engage with the rest of their recovery program.
Addiction treatment also involves a client discovering the root cause of their heroin use and when and why it began. At our center, we provide expert therapy to assist a person with addiction in their personal search for inner understanding. Services available at NP Addiction Clinic include:
- Individual and group therapy
- Medication-assisted treatment
- Art, music, and recreational therapy
- Support groups
We also provide specialized care for people who have co-occurring mental health disorders alongside their substance use disorders. Please explore our website to see the full range of treatments on offer.
If you or someone you love needs our support to overcome heroin addiction, contact us today. We are ready to offer the help and support needed to build a new life free from addiction.